Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Took aldara to treat molluscum contagiosum. Noticed discolouration. How to restore pigmentation?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
Hello. I took Aldara a couple years ago to treat molluscum contagiosum. The aldara was prescribed by a dermatologist. Since using it, the aldara has caused some discoloration (a lightening of the skin) on the areas that I placed the aldara. There are 3-4 patches of skin that are discolored - a brighter white - and they are small, perhaps 1/8-1/4 inch and oval shaped. Is there anything I can do to restore pigment? I spoke to another dermatologist and he seemed to indicate that there is nothing that I can do. Is this true? I am open to any ideas.
Posted Mon, 13 May 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 33 minutes later
Thanks for writing to us.
Aldara is imiquimod an immune response modifier. It has been seen that it has a potential to cause depigmentation or hypopigmentation at site of application.

To treat the area application of these drugs singly or in combination might help
1) steroids like hydrocortisone or fluticasone
2) tacrolimus or pimecrolimus
3) deca peptide or fibroblast growth factor.
4) placental extract.

Basically the lesions should be treated as leukoderma lesions.

I would advise that you may discuss a qualified dermatologist nearby to discuss these treatment options for your concern.
Hope that helped.
Take care.
Above answer was peer-reviewed by
Follow-up: Took aldara to treat molluscum contagiosum. Noticed discolouration. How to restore pigmentation? 3 minutes later
Are you able to prescribe any of the medicines that you recommended for me?

Answered by Dr. Kalpana Pathak 3 hours later
Thanks for writing back.
Personally in my patients I prescribe a combination of steroid cream like fluticasone once daily with tacrolimus ointment twice daily initially.
You might get an OTC steroid cream but for tacrolimus you will need a doctor's prescription.

The potency of steroid used depends upon site of involvement that you have not mentioned.

Hope that helps. Should there be a doubt, please write back.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor